Hail, Mercer
- When
- April 2, 8:00 AM EST to 8:02 AM EST
- Where
- Mercer County, 0.87 mi NW of St Henry
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -84.640
Thunderstorms produced large hail during the morning hours as a warm front lifted north across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Thunderstorms produced large hail during the morning hours as a warm front lifted north across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 2, 5:30 AM EST, 2 hours 30 minutes earlier.
Area Forecast Discussion
National Weather Service Wilmington OH
630 AM EDT Wed Apr 2 2025
.SYNOPSIS...
Strong low pressure brings the chance of severe storms and heavy
rain this evening into tonight. Additional waves of low pressure
will cause more rounds of storms with heavy rain Thursday night
through Sunday morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Low pressure currently deepening over the central plains will move
into the upper Midwest today, while a warm front in advance of the
low will arrive into our area early this afternoon. Meanwhile, a
strong low level jet will develop by around sunrise, causing showers
and elevated thunderstorms (likely some small hail too) through the
morning hours. The focus of the moisture convergence appears to be
north of Interstate 70, though can't rule out a few storms to the
south as well.
Behind the warm front, precipitation will end and temperatures will
quickly rise into the middle to upper 70s, with a few locations south
of the Ohio River reaching into the lower 80s. Dewpoints will rise
quickly as well, likely into the lower 60s. With strong winds aloft
and surface heating, southerly winds may gust as high as 45-50 mph
at times during mid- afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Hazardous weather will affect the middle Ohio Valley this evening
into the overnight hours. Strong low pressure is likely to occlude
over Lake Superior while a cold front advances toward our area from
the west. Ahead of the front, long curved hodographs and lingering
modest instability will bring the risk of severe thunderstorms.
High-resolution models signal an onset of storms ranging from around
10PM in west-central Ohio (06Z HRRR) to around 2AM or even later (06Z
NAM Nest). This uncertainty continues with the subject of storm mode.
06Z HRRR and the WRF-NSSL show mainly linear mode, while the NAM Nest
conveys storm clusters. All told, the highest risk of discreet or
clustered supercells exists for our western Ohio, eastern Indiana,
and northern Kentucky counties, while upscale growth into a QLCS is
more likely further east.
For Thursday, the storms will have mostly moved off to the southeast
of the CWA... but the cold front itself will likely lag behind across
the Ohio and Tennessee valleys. Despite the high PoPs in the
forecast, strong storms and heavy rain are likely to be at a lull on
Thursday as another wave of low pressure organizes to our southwest.
Clouds and precipitation will hold highs in the upper 60s to lower
70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A very active long term period is on tap for the area, continuing
from the near/short term periods. A prolonged, widespread, and
significant flood event is likely across the local area,
particularly through this weekend, as multiple rounds of storms and
heavy rain will lead to the challenging of historical 5-day rainfall
accumulations.
After the initial round of storms/heavy rain tonight into the day
Thursday, another round of storms/heavy rain will blossom into
Thursday night as tremendous forcing/lift develops amidst a quasi-
stationary LL baroclinic boundary stretched across the srn 1/3 of
the local area. Strong moisture/mass convergence is expected once
again Thursday night into early Friday along the boundary, which
should be draped nearly-parallel to, and in the vicinity of, the OH
Rvr. The axis of heaviest rain is likely to focus just on the cool
side of the front, suggesting the Tri-State through EC IN and N/NE
KY and south-central OH (essentially the srn half of the ILN FA)
will be the focus area for another widespread 1-2 inches of rain,
with locally higher amounts, just from Thursday night through Friday
morning. The best sfc-based instby should stay to the S of the local
area, but with the robust forcing and some elevated instby,
widespread thunder expected during this period before coverage
becomes a bit more ISO/SCT into the daytime Friday.
The baroclinic zone will pivot to the N into the day Friday, with
continued ISO/SCT coverage along the boundary as it shifts from near
the OH Rvr to near I-70 by the evening. As we progress into Friday
night into early Saturday morning, the heaviest rain/most widespread
storm activity should focus across far wrn/NW parts of the local
area (as well as to the W across IN) as weak sfc cyclogenesis
evolves, prompting the front to continue to be dragged to the N as
it lays out once again from SW to NE squarely across the OH Vly.
This will allow for a brief drier stretch to develop across the SE
third of the local area Friday night into Saturday, with mostly dry
conditions favored SE of I-71. However, steady shower/storm activity
is still favored from SE IN through WC OH, with another 1-1.5 inches
of rain possible in these areas during this time.
The final, and perhaps most concerning, round of heavy rain is
likely to evolve Saturday into Saturday night as the slow-moving
front drudges to the SE through the region amidst strong, sustained
forcing and PWATs in excess of 250% seasonal norms. The prolonged
maintenance of such anomalous/deep moisture in the environment is
very rare to see. PWATs may approach 2" at times through this
weekend, which would be well in excess of 300% of seasonal norms.
And to have this environment be sustained for such long periods of
time presents itself with a significant areal/flash flood and river
flood threat through this weekend. This evolution of
/repeated/ rounds of storms/heavy rain, some of which will contain
torrential downpours, is likely to yield multi-day rainfall
accumulations in the upper echelon of local historical records.
Very simply, those who live in low-lying and flood-prone areas
should make preparations for widespread, potentially significant,
issues. Multiple ensemble suites show over 90% probs for at least 4"
of rain through Sunday across a large portion of the local area,
with some probs of 10-20% of at least 8" of total rain extending
through the Tri-State into N KY, SE IN, and SW OH. And whatever
severe storm threat may evolve Friday or Saturday is likely to pale
in comparison to the flood threat during these time periods.
Drier conditions return by late Sunday as the front finally moves E
through the region and much cooler/drier conditions return by early
next week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Warm front approaching the Ohio Valley from the southwest will
produce showers and storms to start the TAF period this morning.
Strong winds aloft will produce low level wind shear as well as a few
sporadic east-southeasterly gusts to 20-25 knots. Warm frontal
precipitation will exit to the northeast by midday as the main
aviation weather impact becomes gusty surface winds. These southerly
gusts may approach or exceed 40 knots at times this afternoon into
the early evening.
Another round of storms, a few of which will likely become severe,
will approach in the 02-06Z time frame. Main concern here is with
damaging winds. Will continue to fine tune the timing details today
as confidence improves.
OUTLOOK...Showers and thunderstorms will be possible at times
through Saturday. MVFR/IFR conditions will be possible at times
during this period.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory from 10 AM this morning to midnight EDT tonight for
OHZ026-034-035-042>044-051>053-060>062-070>072-077>079.
Flood Watch from this evening through Sunday morning for OHZ026-034-
035-042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory from 10 AM this morning to midnight EDT tonight for
KYZ089>099.
Flood Watch from this evening through Sunday morning for KYZ089>100.
IN...Wind Advisory from 10 AM this morning to midnight EDT tonight for
INZ050-058-059-066-073>075-080.
Flood Watch from this evening through Sunday morning for INZ050-058-
059-066-073>075-080.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...KC
AVIATION...Hazardous Weather Outlook National Weather Service Wilmington OH 443 AM EDT Wed Apr 2 2025 INZ050-058-059-066-073>075-080-KYZ089>099-OHZ026-034-035-042>044- 051>053-060>062-070>072-077>079-031000- Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland- Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken- Robertson-Mason-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami- Champaign-Clark-Preble-Montgomery-Greene-Butler-Warren-Clinton- Hamilton-Clermont-Brown- 443 AM EDT Wed Apr 2 2025 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO MIDNIGHT EDT TONIGHT... ...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for east central Indiana, southeast Indiana, northern Kentucky, southwest Ohio and west central Ohio. .DAY ONE...Today and tonight. Severe storms will be possible this evening into tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. KYZ100-OHZ045-046-054>056-063>065-073-074-080>082-088-031000- Lewis-Union-Delaware-Madison-Franklin-Licking-Fayette-Pickaway- Fairfield-Ross-Hocking-Highland-Adams-Pike-Scioto- 443 AM EDT Wed Apr 2 2025 ...FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for northeast Kentucky, central Ohio and south central Ohio. .DAY ONE...Today and tonight. Severe storms will be possible this evening into tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wilmington OH
725 AM EDT Wed Apr 2 2025
OHZ042-051>053-060-061-021200-
Champaign OH-Montgomery OH-Darke OH-Preble OH-Clark OH-Miami OH-
725 AM EDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
CHAMPAIGN...NORTHEASTERN PREBLE...SOUTHEASTERN DARKE...NORTHWESTERN
CLARK...NORTHWESTERN MONTGOMERY AND MIAMI COUNTIES THROUGH 800 AM
EDT...
At 725 AM EDT, a strong thunderstorm was located near Lewisburg,
moving northeast at 65 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Hail may cause minor damage to vegetation.
Locations impacted include...
Ginghamsburg, Brown, Vandalia, Englewood, Casstown, Potsdam, West
Milton, Union, State Route 41 at State Route 235, Dayton
International Airport, Piqua, Grayson, Dialton, Haven View,
Lewisburg, Ludlow Falls, Clayton, Northview, Troy, and Brookville.
This includes the following Interstates...
I-70 in Ohio between mile markers 15 and 32.
I-75 in Ohio between mile markers 63 and 84.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4019 8422 4019 8417 4001 8390 3976 8443
3985 8456 4020 8425 4020 8422
TIME...MOT...LOC 1125Z 228DEG 57KT 3984 8445
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<35 MPHSpecial Weather Statement
National Weather Service Wilmington OH
839 AM EDT Wed Apr 2 2025
OHZ026-034-035-042-043-021330-
Auglaize OH-Darke OH-Shelby OH-Hardin OH-Mercer OH-
839 AM EDT Wed Apr 2 2025
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN SHELBY...
NORTHERN DARKE...WEST CENTRAL HARDIN...AUGLAIZE AND SOUTHEASTERN
MERCER COUNTIES THROUGH 930 AM EDT...
At 839 AM EDT, a strong thunderstorm was located near Union City,
moving northeast at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail may cause minor damage to
vegetation.
Locations impacted include...
New Weston, Fryburg, Chickasaw, New Bremen, Fort Recovery, Botkins,
New Knoxville, State Route 47 at US Route 127, Eldora Speedway,
Neptune, Fort Loramie, Osgood, Moulton, Coldwater, Sharps Crossing,
Kossuth, Lake Loramie State Park, North Dayton, Waynesfield, and
Minster.
This includes I-75 in Ohio between mile markers 101 and 118.
If outdoors, consider seeking shelter inside a sturdy building.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
&&
LAT...LON 4068 8445 4069 8422 4066 8422 4066 8411
4064 8411 4065 8388 4060 8376 4054 8389
4054 8399 4049 8399 4009 8479 4012 8481
4041 8480 4071 8446
TIME...MOT...LOC 1239Z 229DEG 54KT 4026 8477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
McGinnisThe Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 12:58 UTC.
12 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243046, 1243047, 1243048, 1243049, 1243050, 1243051, 1243052, 1243053, 1243054, 1243055, 1243056, 1243057.